Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 138, NWS Goodland, KS

May 29, 2016Gove County, Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 29, 2016, 2:22 PM CDT for Gove County, Sheridan County, Kansas. It was in force for 38 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2016, 2:22 PM CDT (19:22 UTC)
Expired
May 29, 2016, 3:00 PM CDT
In force
38 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Gove County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 119 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 2:39 PM CDTHAIL 1.75Park, KSRELAYED VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR.
May 29, 2:41 PM CDTHAIL 1.254 S Park, KSSTARTED AT 135 PM MDT AND ENDED AT 141 PM MDT.
May 29, 2:43 PM CDTHAIL 21 S Park, KSEMERGENCY MANAGER MEASURED 2 INCH HAIL AND REPORTED INTENSE LIGHTNING THAT STARTED A FIRE IN A TREE ROW.
May 29, 3:05 PM CDTHAIL 1.252 S Park, KSBROKEN HOUSE WINDOWS
May 29, 3:09 PM CDTHAIL 1.253 W Gove, KSHAIL COVERING THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
642 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

726 
WUUS53 KGLD 291922
SVRGLD
KSC063-179-292000-
/O.NEW.KGLD.SV.W.0138.160529T1922Z-160529T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
222 PM CDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GOVE COUNTY IN WEST CENTRAL KANSAS...
  SOUTHEASTERN SHERIDAN COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 300 PM CDT

* AT 222 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
  GOVE...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HOXIE...QUINTER...GRAINFIELD...GOVE...PARK...TASCO AND STUDLEY. 

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 88 AND
108.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3889 10032 3895 10065 3939 10052 3935 10016
      3917 10016
TIME...MOT...LOC 1922Z 209DEG 28KT 3902 10049 

HAIL...1.25IN
WIND...60MPH
 
$$

024
2 follow-up statements
693 
WWUS53 KGLD 291941
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
241 PM CDT SUN MAY 29 2016

KSC063-179-292000-
/O.CON.KGLD.SV.W.0138.000000T0000Z-160529T2000Z/
GOVE KS-SHERIDAN KS-
241 PM CDT SUN MAY 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHEASTERN GOVE AND SOUTHEASTERN SHERIDAN COUNTIES...

AT 241 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PARK...OR 6
MILES EAST OF GRAINFIELD...MOVING NORTHEAST AT 30 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HOXIE...QUINTER...GRAINFIELD...PARK...TASCO AND STUDLEY. 

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 89 AND
108.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3896 10028 3901 10059 3939 10052 3935 10016
      3917 10016
TIME...MOT...LOC 1941Z 211DEG 27KT 3910 10035 

HAIL...1.50IN
WIND...60MPH
 
$$

024
402 
WWUS53 KGLD 291945
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM CDT SUN MAY 29 2016

KSC063-179-292000-
/O.CON.KGLD.SV.W.0138.000000T0000Z-160529T2000Z/
GOVE KS-SHERIDAN KS-
245 PM CDT SUN MAY 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHEASTERN GOVE AND SOUTHEASTERN SHERIDAN COUNTIES...

AT 245 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PARK...OR 5
MILES NORTHWEST OF QUINTER...MOVING NORTHEAST AT 30 MPH.

HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HOXIE...QUINTER...GRAINFIELD...PARK...TASCO AND STUDLEY. 

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 89 AND
108.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3896 10028 3901 10059 3939 10052 3935 10016
      3917 10016
TIME...MOT...LOC 1945Z 209DEG 28KT 3912 10032 

HAIL...2.00IN
WIND...60MPH
 
$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 12:21 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 29, 12:21 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Goodland KS
1121 AM MDT SUN MAY 29 2016

.SHORT TERM...(Today through Tuesday night)
Issued at 348 AM MDT Sun May 29 2016

Forecast issues will be chances of thunderstorms and when next
chance of severe weather. Satellite showing complicated and
amplified/blocky pattern from the Pacific into the western Atlantic.

At jet level...Nam was doing a little better than the rest of the
output. At mid levels...the models were close with the Canadian/Gfs
and Nam doing a little better. Sref was doing the best on the
surface wind and pressure field. The Gfs/Nam/Ecmwf were doing the
best on the low level thermal field.

Models are doing a little better today. However, models continue
to have problems with the surface winds, low level thermal fields,
and convective feedback issues. Also the hires/convective allowing
output continues to have differences and is overdoing
precipitation. Overall, confidence is below normal on solutions.

Today/tonight...A weak right rear quadrant affects the southern half
of the area through the morning. Also weak shortwave trough moving
through. Some weak convection going on at this time and should
primarily be confined to the southern and eastern areas this
morning.

Again multiple shortwave troughs, some suffering from convective
feedback, and how they interact making this period uncertain. One
shortwave trough leaves the eastern portion of the area late this
morning/early this afternoon as another shortwave approaches from
the south and west. Convection looks to move through the area and
mainly affect western areas before ending.

Looks to be less cloud cover than anticipated yesterday so raised
maxes. For tonight models showing an increase, of varying degrees,
in low level moisture during the night. May end up being just
stratus but did add patchy fog for later tonight.

Monday/Monday night...look to have some fog and stratus in the
morning and then looks to clear out by late morning. Some increase
in lift in the morning with the strongest shortwave to move through
expected in the afternoon and nighttime hours. Will have slight
chance pops in the morning increasing to chance in the afternoon
with high chance to likely pops during the night. Spc expanded/moved
a slight risk into the area for this period. Considering the veering
wind profile and decent lapse rates in the place, the slight looks
reasonable and will continue the mention of severe in the grids.

Again guidance a little warmer and considering that there looks to
be less clouds, raised maxes a little again.

Tuesday/Tuesday night...shortwave that moved through the period
before will force a cold front through the area by the beginning of
the period. Upslope flow increases behind the front. Despite the
mean trough still our west and northwest, the models do depict a lot
of mid level lift moving through and seems unorganized and not very
definite. However, right rear quadrant begins affecting the northern
portion of the area late in the afternoon. This sags south and
strengthens through the night.

However, models not very excited about producing much precipitation
despite the jet models. The appear to not have a lot of moisture,
but considering the upslope and jet lift thought model pops and qpf
would be area. At this time kept slight chance to low chance pops
with the highest pops in the southern portion. Again look to be
warmer and carry less cloud cover. Again at this time only minor
adjustments to the maxes.

.LONG TERM...(Wednesday through Saturday)
Issued at 158 AM MDT Sun May 29 2016

The majority of the extended period is expected to be dry due to a
ridge moving into the region Wednesday night. Based on the GFS and
European models the ridge will stay over the CWA for the entire
period. The only times that could have the possibility of receiving
some precipitation are Wednesday during the day and Saturday night.
On Wednesday before the ridge moves into the region a trough is
moving east past the CWA, this could potentially impact the southern
and eastern portions of the area due to moisture being pulled into
the base of the trough. Instability factors are not impressive
during this time, so opted to keep PoPs out of the forecast for now.
As for Saturday, the ridge is still over the CWA but a frontal
boundary pushes down from the trough in the eastern CONUS and pulls
in some moisture allowing for some potential for precipitation. It
does not look impressive at this time, but included some slight
chances PoPs 00z-12z Sunday. Overall the extended period looks to be
dry and warm.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1117 AM MDT Sun May 29 2016

widely scattered thunderstorms will develop this evening and
persist into tonight due to a weak shortwave trough aloft and
instability due to surface heating. Confidence is rather low that
one of these storms will directly impact either KGLD or KMCK so
will not mention in the TAFs at this time.
Overnight...there is a low probability of low clouds and fog with
low level moisture advecting northward which could briefly reduce
flight categories at either terminal. Once again, confidence is
rather low so will leave out of the TAFs for now.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...CLT
AVIATION...024
Hazardous weather outlook, May 29, 11:41 AM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT SUN MAY 29 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT SUN MAY 29 2016 /1141 AM CDT SUN MAY 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS THROUGH TONIGHT.
AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE CHANCES FOR THUNDERSTORMS WILL CONTINUE FROM MONDAY INTO
TUESDAY NIGHT. AT THIS TIME...IT LOOKS LIKE SOME OF THESE STORMS
COULD BECOME SEVERE MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 29, 1:37 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
137 PM CDT SUN MAY 29 2016

KSZ029-291915-
GOVE KS-
137 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOVE COUNTY UNTIL
215 PM CDT...

AT 137 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF HEALY...MOVING NORTH AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THE MONUMENT ROCKS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3871 10082 3892 10081 3892 10037 3870 10039
      3870 10082
TIME...MOT...LOC 1837Z 188DEG 21KT 3873 10072

024
Local storm report, May 29, 2:12 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
112 PM MDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     HAIL             3 W GOVE                38.96N 100.55W
05/29/2016  E1.00 INCH       GOVE               KS   PUBLIC

            HAIL IS COATING THE GROUND. HIGH WINDS ALSO REPORTED.

&&

HILL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 1:37 PM CDTSpecial Weather StatementGLDGove38 min
May 29, 1:52 PM CDTSevere Thunderstorm WarningGLDGove38 min
May 29, 2:54 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan51 min
May 29, 3:02 PM CDTSevere Thunderstorm WarningGLDSheridan43 min
May 29, 3:12 PM CDTSevere Thunderstorm WarningGLDGove48 min
May 29, 3:31 PM CDTSevere Thunderstorm WarningGLDGove, Logan44 min
May 29, 3:46 PM CDTSpecial Weather StatementGLDNorton14 min
May 29, 3:48 PM CDTFlash Flood WarningGLDGove6 hr
May 29, 3:53 PM CDTSpecial Weather StatementGLDLogan22 min
May 29, 3:55 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas50 min
May 29, 3:57 PM CDTSevere Thunderstorm WarningGLDGove48 min
May 29, 4:05 PM CDTSpecial Weather StatementGLDNorton25 min
May 29, 4:11 PM CDTSevere Thunderstorm WarningGLDGove, Logan49 min
May 29, 4:14 PM CDTSpecial Weather StatementGLDLogan16 min
May 29, 4:24 PM CDTSpecial Weather StatementGLDSheridan21 min
May 29, 4:30 PM CDTFlash Flood WarningGLDGove, Logan5 hr
May 29, 4:42 PM CDTSpecial Weather StatementGLDSheridan18 min
May 29, 4:47 PM CDTSpecial Weather StatementGLDGove28 min
May 29, 4:55 PM CDTTornado WarningGLDGove, Logan13 min
May 29, 4:58 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Thomas47 min
May 29, 5:19 PM CDTSpecial Weather StatementGLDThomas11 min
May 29, 5:21 PM CDTSevere Thunderstorm WarningGLDGove24 min
May 29, 5:25 PM CDTSevere Thunderstorm WarningGLDThomas35 min
May 29, 5:35 PM CDTSpecial Weather StatementGLDLogan25 min
May 29, 5:43 PM CDTFlash Flood WarningGLDLogan4 hr
May 29, 5:44 PM CDTSevere Thunderstorm WarningGLDLogan46 min
May 29, 5:45 PM CDTSpecial Weather StatementGLDGove15 min
May 29, 5:56 PM CDTSevere Thunderstorm WarningGLDThomas34 min
May 29, 6:02 PM CDTSpecial Weather StatementGLDGove28 min
May 29, 6:08 PM CDTSpecial Weather StatementGLDLogan22 min
May 29, 6:11 PM CDTSpecial Weather StatementGLDThomas19 min
May 29, 6:22 PM CDTSpecial Weather StatementGLDSherman8 min
May 29, 6:27 PM CDTSevere Thunderstorm WarningGLDGove, Logan33 min
May 29, 6:30 PM CDTSpecial Weather StatementGLDWallace15 min
May 29, 6:31 PM CDTSpecial Weather StatementGLDSherman14 min
May 29, 6:34 PM CDTSevere Thunderstorm WarningGLDGreeley41 min
May 29, 6:38 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace52 min
May 29, 6:50 PM CDTSpecial Weather StatementGLDSherman25 min
May 29, 6:57 PM CDTSpecial Weather StatementGLDLogan18 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.